Nebraska, 2021

Hail in Nebraska, August 15, 2021

August 15, 2021 · NWS GID · 4 events in 4 counties and zones

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$3.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 11 p.m. CDT on Saturday the 14th and 8:30 a.m. on Sunday the 15th, numerous elevated thunderstorms occurred in various parts of South Central Nebraska, but with the most concentrated activity focused within a narrow, north-south band centered roughly from Arcadia-Elm Creek-Orleans. While the vast majority of this overnight-early morning activity was not severe, producing only heavy rain and sporadic small hail, there were a few reports of severe-criteria hail including a pocket of quarter to ping pong ball size stones in parts (not all) of Hastings around sunrise, and also copious amounts of hail up to quarter size near Elm Creek around 4 a.m. CDT that caused some crop and vehicle damage. Slightly smaller nickel size hail was also reported in Upland and near Arcadia. While rainfall totals varied widely outside the aforementioned narrow north-south swath, places within the heart of this mainly 10-mile-or-less wide strip averaged 1.50-3.00 inches, with a few of the highest measured totals featuring 3.72 near Orleans, 2.99 north-northwest of Holdrege and 2.98 south-southwest of Elm Creek. However, there were no reports of impactful flooding.

This mostly-nocturnal event was a fairly classic example of somewhat-subtle low-mid level moisture convergence (evident in the 850-700 millibar layer) and along the eastern fringes of a 30-40 knot southerly low level jet (850 millibars) promoting a mesoscale heavy rain band along with transient hail cores. In the mid-upper levels, South Central Nebraska resided under modest north-northwesterly flow containing a steady stream of embedded subtle perturbations. Timing-wise, the beginning stages of this event got underway around 11 p.m. as a briefly-isolated storm developed in eastern Dawson County. Over the course of the next several hours, the aforementioned north-south band became increasingly established within the western half of South Central Nebraska, while more scattered activity slowly drifted east along its eastern fringes. During the 5-7 a.m. CDT time frame the persistent band finally dissipated, shifting the focus to some of the spottier hail cores closer to the Highway 281 corridor (including the one over Hastings). After 7 a.m., a couple of more small hail cores pulsed up over parts of Clay, Hamilton and southwestern York counties, but by 8:30 a.m. CDT any strong convection had all but faded away. Through the balance of this event, instability/shear parameters featured around 1000-1500 J/kg most-unstable CAPE and 30-40 knots of effective deep-layer shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 14, 11:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 14, 11:50 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1250 AM CDT Sun Aug 15 2021

.DISCUSSION...(This evening through Saturday)
Issued at 248 PM CDT Sat Aug 14 2021

Upper level northwest flow over the central Plains today with a few
small vort maxes upstream that will arrive late tonight into early
Monday morning. A surface boundary will wander east into our western
CWA later on today, and may eventually meander back to the west at
some point by tomorrow. Later this evening a decent low-level jet
will kick in with the axis just west of the CWA and could help
support convection if it gets going. With the combination of the
vort maxes within northwest flow and low-level jet, along with a
slowly moving front as a possible focus, we will probably have at
least a couple of storms pop up in this vicinity, focused well west
of the tri-cities. The best support for severe weather would
definitely be farther west in the CWA, with both the best deep layer
shear and MLCAPEs this afternoon/evening in our west. Shear
magnitude in the 0-6 km layer in our far west should be near 35 KTS,
with MLCAPE in the 1500 J/kg realm. The boundary could drift east
over time, and a couple of vort maxes later overnight into Sunday
morning along with the boundary nearby will give us more chances
of showers/t-storms with similar conditions persisting into
Monday. Severe parameters indicate strong to severe storms
possible both Sunday and Monday. Our best shot at precip might be
toward Sunday night and early Monday morning with a possible MCS
generated from a wave moving through along with low-level jet
support for maintenance.

Our best shot at a dry period will be Tuesday through Wednesday
with overall shortwave ridging ahead of a trough moving into the
the northwest United States. Models differ in exact timing, but
this is the general time frame. Then the wave moves into the
northern Plains and puts us into a cyclonic flow trough here,
bringing back a shot at more storms and helping to keep the
temperatures cool, especially toward the end of the forecast
toward the end of the work week when we might not make it past 80
for highs by Friday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1238 AM CDT Sun Aug 15 2021

A line of thunderstorms has developed west of the terminals early
this morning. Model guidance slowly progresses this line east
through daybreak, with a VCTS or two expected to impact the
terminals...mainly during the overnight hours. Given the
relatively high based nature of this convection, VFR conditions
are still expected to prevail with BKN CIGS expected to remain
around 10kft. After thunderstorm chances diminish after day break,
skies will gradually clear with steady southerly winds anticipated
through the day.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Rossi
Hazardous weather outlook, Aug 14, 1:48 PM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
248 PM CDT Sat Aug 14 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
248 PM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible for portions of the area tonight across
the outlook area. A few of these storms may be strong to severe,
mainly along and west of Highway 183.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are on and off chances for thunderstorms Sunday through
Friday. A few storms may be strong to severe Sunday and Monday,
especially west of Highway 183.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Aug 14, 11:37 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
1237 AM CDT Sun Aug 15 2021

KSZ005-NEZ083-150615-
Phillips KS-Harlan NE-
1237 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northern Phillips
and southeastern Harlan Counties through 115 AM CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm over
Woodruff, or 19 miles north of Phillipsburg, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woodruff around 1250 AM CDT.
  Alma around 1255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9951 4025 9951 4021 9921 4006 9918
      4000 9918 4000 9919 3999 9918 3979 9920
      3980 9954
TIME...MOT...LOC 0536Z 288DEG 6KT 4001 9944

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Aug 15, 1:21 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
221 AM CDT Sun Aug 15 2021

NEZ084-085-150800-
Franklin NE-Webster NE-
221 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern
Franklin and northwestern Webster Counties through 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hildreth, or 21 miles southeast of Holdrege, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Upland around 240 AM CDT.

Other locations in the path of this storm include Campbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 9902 4035 9896 4035 9853 4010 9859
TIME...MOT...LOC 0720Z 281DEG 17KT 4030 9901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi

The radar

The Grand Island radar (KUEX), 39 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Franklin

When
August 15, 1:30 AM CST
Where
Franklin County, Upland
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.320, -98.900

Hail, Valley

When
August 15, 2:40 AM CST
Where
Valley County, 2 mi W of Arcadia
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.430, -99.169

Hail, Buffalo

When
August 15, 3:10 AM CST
Where
Buffalo County, 4 mi NW of Elm Creek
Measured
1 in hail
Property damage
$50,000
Crop damage
$3.0 million
Reported by
Social Media
Coordinates
40.761, -99.424

Hail up to quarter size caused some damage to vehicles, buildings, and crops.

Hail, Adams

When
August 15, 5:26 AM CST
Where
Adams County, 1 mi NW of Hastings
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.590, -98.394

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977988, 977989, 977990, 977991.